WASHINGTON • A higher-than-expected number of young men have experienced heart inflammation after their second dose of the mRNA Covid-19 shots from Pfizer-BioNTech and Moderna, according to data from two vaccine safety monitoring systems, the United States Centres for Disease Control and Prevention (CDC) said on Thursday.
The CDC and other health regulators have been investigating heart inflammation cases after Israel's Health Ministry reported that it has found a likely link to the condition in young men who received Pfizer's Covid-19 vaccine.
The agency said it is still assessing the risk from the condition and has not yet concluded there is a causal relationship between the vaccines and cases of myocarditis or pericarditis.
While some patients needed hospitalisation, most have fully recovered, the CDC said.
More than half of the cases reported to the US Vaccine Adverse Event Reporting System (VAERS) after people had received their second dose of either the Pfizer or Moderna vaccine involved people between the ages of 12 and 24, the CDC said. That age group accounted for less than 9 per cent of the doses administered.
"We clearly have an imbalance there," Dr Tom Shimabukuro, deputy director of the CDC's Immunisation Safety Office, said in a presentation to the US Food and Drug Administration.
The overwhelming majority of the cases have occurred within a week of vaccination, he added.
There were 283 observed cases of heart inflammation after the second vaccine dose in those aged 16 to 24 in the VAERS data. That compares with expectations of 10 to 102 cases for that age range based on US population background incidence rates, the CDC said. Just under 80 per cent of the cases were in men.
Pfizer said it supports the CDC's assessment, noting that the number of reports is small, given the number of doses administered. "It is important to understand that a careful assessment of the reports is ongoing and it has not been concluded that the mRNA Covid-19 vaccines cause myocarditis or pericarditis," it said in a statement.